Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the growth of logarithmic differences, difference quotients and logarithmic derivatives of meromorphic functions

Authors: Yik-Man Chiang and Shao-Ji Feng
Journal: Trans. Amer. Math. Soc. 361 (2009), 3767-3791
MSC (2000): Primary 30D30, 30D35, 39A05; Secondary 46E25, 20C20
Published electronically: February 10, 2009
MathSciNet review: 2491899
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A crucial ingredient in the recent discovery by Ablowitz, Halburd, Herbst and Korhonen (2000, 2007) that a connection exists between discrete Painlevé equations and (finite order) Nevanlinna theory is an estimate of the integrated average of $ \log^+\vert f(z+1)/f(z)\vert$ on $ \vert z\vert=r$. We obtained essentially the same estimate in our previous paper (2008) independent of Halburd et al. (2006). We continue our study in this paper by establishing complete asymptotic relations amongst the logarithmic differences, difference quotients and logarithmic derivatives for finite order meromorphic functions. In addition to the potential applications of our new estimates in integrable systems, they are also of independent interest. In particular, our findings show that there are marked differences between the growth of meromorphic functions with Nevanlinna order less than and greater than one. We have established a ``difference'' analogue of the classical Wiman-Valiron type estimates for meromorphic functions with order less than one, which allow us to prove that all entire solutions of linear difference equations (with polynomial coefficients) of order less than one must have positive rational order of growth. We have also established that any entire solution to a first order algebraic difference equation (with polynomial coefficients) must have a positive order of growth, which is a ``difference'' analogue of a classical result of Pólya.

References [Enhancements On Off] (What's this?)

  • 1. M. J. Ablowitz and P. A. Clarkson, Solitons, Nonlinear Evolution Equations and Inverse Scattering, London Math. Soc. Lect. Notes. Ser. No. 149, Cambridge Univ. Press, 1991. MR 1149378 (93g:35108)
  • 2. M. J. Ablowitz, R. Halburd and B. Herbst, On the extension of the Painlevé property to difference equations, Nonlinearity 13 (2000), 889-905. MR 1759006 (2001g:39003)
  • 3. W. Bergweiler and W. K. Hayman, Zeros of solutions of a functional equation, Comput. Methods Funct. Theory 3 (2003), no. 1-2, 55-78. MR 2082005 (2005d:39088)
  • 4. W. Bergweiler, K. Ishizaki and N. Yanagihara, Meromorphic solutions of some functional equations. Methods Appl. Anal. 5 (1998), no. 3, 248-258. MR 1659151 (2000a:39025)
  • 5. W. Bergweiler, K. Ishizaki and N. Yanagihara, Growth of meromorphic solutions of some functional equations I, Aequationes Math., 63 (2002), 140-151. MR 1891282 (2003m:39036)
  • 6. W. Bergweiler and J. K. Langley, Zeros of differences of meromorphic functions, Math. Proc. Cambridge Philos. Soc. 142 (2007) no. 1, 133-147. MR 2296397 (2008e:30041)
  • 7. H. Cartan, Sur les systèmes de fonctions holomorphes à variétés linéaires lacunaires et leurs applications, Ann. Sci. Ecole Norm. Sup., (3) 45 (1928), 255-346. MR 1509288
  • 8. Y. M. Chiang and S. J. Feng, On the Nevanlinna characteristic of $ f(z+\eta)$ and difference equations in the complex plane, The Ramanujan J. 16 (2008), 105-129. MR 2407244
  • 9. Y. M. Chiang and S. N. M. Ruijsenaars, On the Nevanlinna order of meromorphic solutions to linear analytic difference equations, Stud. Appl. Math., 116 (2006), 257-287. MR 2220338 (2006m:39005)
  • 10. B. Grammaticos, A. Ramani and V. Papageorgiou, Do integrable mappings have the Painlevé property? Phys. Rev. Lett., 67 (1991), 1825-1828. MR 1125950 (92f:58081)
  • 11. V. I. Gromak, I. Laine, S. Shimomura, Painlevé Differential Equations in the Complex Plane, de Gruyter Studies in Math., Vol. 28, Walter de Gruyter, Berlin, 2002. MR 1960811 (2003m:34210)
  • 12. G. G. Gundersen, Estimates for the logarithmic derivative of meromorphic functions, plus similar estimates, J. London Math. Soc. (2) 37 (1988), 88-104. MR 921748 (88m:30076)
  • 13. G. G. Gundersen, E. M. Steinbart and S. P. Wang, The possible orders of solutions of linear differential equations with polynomial coefficients, Trans. Amer. Math. Soc., 350, no. 3, (1998), 1225-1247. MR 1451603 (98h:34006)
  • 14. R. G. Halburd and R. J. Korhonen, Difference analogue of the lemma on the logarithmic derivative with applications to difference equations, J. Math. Anal. Appl. 314 (2006), 477-487. MR 2185244 (2007e:39030)
  • 15. R. G. Halburd and R. J. Korhonen, Finite-order meromorphic solutions and the discrete Painlevé equations, Proc. Lond. Math. Soc. (3) 94, (2007) 443-474. MR 2308234 (2008c:39006)
  • 16. R. G. Halburd and R. J. Korhonen, Nevanlinna theory for the difference operator, Ann. Acad. Sci. Fenn. Math. 31 (2006) no. 2, 463-478. MR 2248826 (2007e:30038)
  • 17. R. G. Halburd and R.J. Korhonen, Existence of finite-order meromorphic solutions as a detector of integrability in difference equations, Phys. D. 218 (2006), 191-203. MR 2238752 (2007b:39032)
  • 18. R. G. Halburd and R.J. Korhonen, Meromorphic solutions of difference equations, integrability and the discrete Painlevé equations, J. Phys. A: Math. Theor. 40 (2007), R1-R38. MR 2343636
  • 19. W. K. Hayman, Meromorphic Functions, Oxford Mathematical Monographs, The Clarendon Press, Oxford, 1964. MR 0164038 (29:1337)
  • 20. W. K. Hayman, The local growth of power series: A survey of the Wiman-Valiron method, Canad. Math. Bull. 17 (1974), 317-358. MR 0385095 (52:5965)
  • 21. W. K. Hayman, On the zeros of a $ q$-Bessel function, Contemporary Math., Vol. 382 (2005), 205-216. MR 2175889 (2006m:30044)
  • 22. Y. He and X. Xiao, Algebroid Functions and Ordinary Differential Equations, Beijing Sci. Press, 1988 (Chinese).
  • 23. J. Heittokangas, R. Korhonen, I. Laine, J. Rieppo and K. Tohge, Complex difference equations of Malmquist type, Comput. Methods Funct. Theory, 1 (2001), 27-39. MR 1931600 (2003i:39006)
  • 24. J. Heittokangas, I. Laine, J. Rieppo and D. Yang, Meromorphic solutions of some linear functional equations, Aequationes Math., 60 (2000), 148-166. MR 1777900 (2002f:39050)
  • 25. E. Hille, Ordinary Differential Equations in the Complex Domain, Wiley, New York, 1976. MR 0499382 (58:17266)
  • 26. K. Ishizaki and N. Yanagihara, Wiman-Valiron method for difference equations, Nagoya Math. J., 175 (2004), 75-102. MR 2085312 (2006c:39001)
  • 27. I. Laine, Nevanlinna Theory and Complex Differential Equations, Walter de Gruyter, Berlin 1993. MR 1207139 (94d:34008)
  • 28. L. M. Milne-Thomson, The Calculus of Finite Differences, MacMillian & Co., London, 1933.
  • 29. B. Ja. Levin, Distribution of Zeros of Entire Functions, Vol. 5 Translations of Math. Mono., Amer. Math. Soc., 1980. MR 589888 (81k:30011)
  • 30. R. Nevanlinna, Analytic Functions, Springer-Verlag, New York, Heidelberg, Berlin, 1970. MR 0279280 (43:5003)
  • 31. G. Pólya, Zur Untersuchung der Grössenordnung ganzer Funktionen, die einer Differentialgleichung genügen, Acta. Math. 42 (1920), 309-316, Jbuch 47, 410. MR 1555169
  • 32. G. Pólya and G. Szegő, Problems and Theorems in Analysis, Vol. II, Springer-Verlag, Berlin, Heidelberg and New York, 1976. MR 0396134 (53:2)
  • 33. A. Ramani, B. Grammaticos and J. Hietarinta, Discrete versions of the Painlevé equations, Phys. Rev. Lett., 67 (1991) 1829-1832. MR 1125951 (92j:39011)
  • 34. A. Ramani, B. Grammaticos, T. Tamizhmani and K. M. Tamizhmani, The road to the discrete analogue of the Painlevé property: Nevanlinna meets singularity confinement, Comput. Math. Appl., 45 (2003), 1001-1012. MR 2000573 (2005d:37147)
  • 35. J.-P. Ramis, About the growth of entire function solutions of linear algebraic $ q$-difference equations, Ann. Fac. Sci. Toulouse Math., (6) 1 (1992), no. 1, 53-94. MR 1191729 (94g:39003)
  • 36. S. N. M. Ruijsenaars, First order analytic difference equations and integrable quantum systems, J. Math. Phys., 40 (1997), 1069-1146. MR 1434226 (98m:58065)
  • 37. J. M. Whittaker, Interpolatory Function Theory, Cambridge Univ. Press, Cambridge, 1935.
  • 38. E. T. Whittaker and G. N. Watson, A Course of Modern Analysis, $ 4^{\textrm{th}}$ edition, Cambridge Univ. Press, Cambridge, 1927. MR 1424469 (97k:01072)
  • 39. G. Valiron, Lectures on the Theory of Integral Functions, Chelsea Publ. Co., 1949.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 30D30, 30D35, 39A05, 46E25, 20C20

Retrieve articles in all journals with MSC (2000): 30D30, 30D35, 39A05, 46E25, 20C20

Additional Information

Yik-Man Chiang
Affiliation: Department of Mathematics, Hong Kong University of Science and Technology, Clear Water Bay, Kowloon, Hong Kong, People’s Republic of China

Shao-Ji Feng
Affiliation: Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Beijing, 100080, People’s Republic of China

Keywords: Difference operators, Poisson-Jensen formula, Wiman-Valiron theory, integrable difference equations
Received by editor(s): January 5, 2007
Received by editor(s) in revised form: July 25, 2007
Published electronically: February 10, 2009
Additional Notes: This research was supported in part by the Research Grants Council of the Hong Kong Special Administrative Region, China (HKUST6135/01P and 600806). The second author was also partially supported by the National Natural Science Foundation of China (Grant No. 10501044) and by the HKUST PDF Matching Fund.
The second author thanks the Hong Kong University of Science and Technology for its hospitality during his visit from August 2004 to March 2005
Many main results in this paper were presented in the “Computational Methods and Function Theory” meeting held in Joensuu, Finland, June 13–17, 2005.
Dedicated: Dedicated to the eightieth birthday of Walter K. Hayman
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society